Alert archive / New York / Special Marine Warnings in 2011

Special Marine Warning 63, NWS Buffalo, NY

August 21, 2011

NWS Buffalo, NY issued this special marine warning at Aug 21, 2011, 12:08 PM EDT. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2011, 12:08 PM EDT (16:08 UTC)
Expired
Aug 21, 2011, 1:00 PM EDT
In force
52 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

The radar

The Buffalo radar (KBUF), 61 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

618 
WHUS51 KBUF 211608
SMWBUF
LEZ040-041-061-211700-
/O.NEW.KBUF.MA.W.0063.110821T1608Z-110821T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
1208 PM EDT SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  LAKE ERIE FROM RIPLEY TO BUFFALO

* UNTIL 100 PM EDT

* AT 1203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM...CAPABLE OF PRODUCING A WATERSPOUT ABOUT 16 NM WEST
  OF RIPLEY...MOVING EAST AT 30 KNOTS.

* THIS WATERSPOUT WILL BE NEAR...
  RIPLEY...
  BARCELONA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL MARINE INTERESTS SHOULD REMAIN ALERT AND SMALL BOATS TAKE SHELTER
IMMEDIATELY.

&&

LAT...LON 4234 7981 4243 7984 4266 7938 4282 7896
      4289 7891 4285 7886 4278 7885 4271 7896
      4269 7903 4256 7913 4248 7933 4249 7935
      4242 7943 4228 7973
TIME...MOT...LOC 1607Z 253DEG 32KT 4223 8003

$$

TMA
2 follow-up statements
046 
FZUS71 KBUF 211632
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1232 PM EDT SUN AUG 21 2011

LEZ040-041-061-211700-
/O.CON.KBUF.MA.W.0063.000000T0000Z-110821T1700Z/
1232 PM EDT SUN AUG 21 2011

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 100 PM EDT FOR 
LAKE ERIE FROM RIPLEY TO BUFFALO...

AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM...PRODUCING A WATERSPOUT ABOUT 4 NM WEST OF 
RIPLEY...MOVING EAST AT 45 KNOTS.

THIS WATERSPOUT WILL BE NEAR
   BARCELONA...
   DUNKIRK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL MARINE INTERESTS SHOULD REMAIN ALERT AND SMALL BOATS TAKE SHELTER
IMMEDIATELY.

BOATERS SHOULD GO TO A SAFE HARBOR IMMEDIATELY. IF POSSIBLE REMAIN
BELOW DECK TO AVOID THE THREAT OF LIGHTNING. STRONG GUSTY WINDS AND
HIGH WAVES MAY QUICKLY CAPSIZE YOUR CRAFT. BOATS IN PORT SHOULD NOT
VENTURE OUT UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4234 7981 4243 7984 4266 7938 4282 7896
      4289 7891 4285 7886 4278 7885 4271 7896
      4269 7903 4256 7913 4248 7933 4249 7935
      4242 7943 4228 7973
TIME...MOT...LOC 1632Z 249DEG 43KT 4234 7973

$$

TMA
224 
FZUS71 KBUF 211702
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
102 PM EDT SUN AUG 21 2011

LEZ040-041-061-211712-
/O.EXP.KBUF.MA.W.0063.000000T0000Z-110821T1700Z/
102 PM EDT SUN AUG 21 2011

...SPECIAL MARINE WARNING HAS EXPIRED...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE MOVED AWAY FROM THE
AREA.

LAT...LON 4234 7981 4243 7984 4266 7938 4282 7896
      4289 7891 4285 7886 4278 7885 4271 7896
      4269 7903 4256 7913 4248 7933 4249 7935
      4242 7943 4228 7973
TIME...MOT...LOC 1632Z 249DEG 43KT 4234 7973

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 21, 10:45 AM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 21, 10:45 AM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1045 AM EDT SUN AUG 21 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS WESTERN AND CENTRAL NEW YORK TODAY AND BE
ACCOMPANIED BY SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS MORNING.
COOLER AND SOMEWHAT UNSETTLED WEATHER WILL PREVAIL MONDAY BEFORE
HIGH PRESSURE BRINGS A RETURN TO DRY PLEASANT CONDITIONS FOR
TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATE MORNING UPDATE...PREFRONTAL BAND OF SHOWERS AND EMBEDDED
THUNDER PUSHING INTO EASTERN SECTIONS...EVENTUALLY CLEARING THE AREA
BY NOON TIME. A DIMINISHING TREND TO THE CONVECTION SEEN BEHIND THIS
BAND ACROSS WESTERN SECTIONS. WE EXPECT CONVECTION TO DEVELOP BACK
INTO THE AREA AS THE UPSTREAM COLD FRONT PRESSES EASTWARD. THIS
ACTIVITY ALREADY SEEN DEVELOPING ACROSS SOUTHERN ONTARIO AND LAKE
ERIE AND SHOULD ARRIVE BY EARLY AFTERNOON. PLENTY OF CLOUD COVER
OVER THE AREA WILL LIMIT DESTABILIZATION POTENTIAL...THEREFORE
EXPECT ANY THUNDERSTORM ACTIVITY TO REMAIN BELOW SEVERE LIMITS.
BEHIND THE FRONTAL PASSAGE...PRECIPITATION CHANCES WILL DIMINISH
QUICKLY AS DRIER AIR WORKS IN.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
ON MONDAY...OUR AREA WILL BE FIRMLY UNDER THE INFLUENCE OF THE UPPER
TROUGH/COOL POOL ALOFT...WITH A FAIRLY STRONG EMBEDDED SHORTWAVE
TROUGH ALSO PROGGED TO PASS ACROSS THE AREA. AT THE LOW LEVELS...A
COOL CYCLONIC FLOW WILL PERSIST THROUGH MUCH OF THE DAY...BEFORE
GRADUALLY TRENDING MORE ANTICYCLONIC DURING THE AFTERNOON AS LOW
LEVEL RIDGING BUILDS NORTHEAST FROM THE OHIO VALLEY BY THE EVENING.
OVERALL PATTERN RECOGNITION WOULD SUGGEST AT LEAST A LOW CHANCE OF
SOME SHOWERS GIVEN THE DEEP COOL CYCLONIC FLOW. HAVE THEREFORE KEPT
SOME LOW TO MID-RANGE CHANCE POPS IN PLAY FOR MONDAY...WITH A PARTLY
SUNNY AND COOLER DAY EXPECTED OUTSIDE OF ANY SHOWERS. 850 MB TEMPS
WILL FALL TO +8C TO +9C...WHICH SHOULD SUPPORT HIGHS ONLY IN THE
LOWER 70S...WITH SOME OF THE HIGH SPOTS IN THE SOUTHERN TIER AND
NORTH COUNTRY POTENTIALLY NOT MAKING IT OUT OF THE MID 60S.

THEN DURING MONDAY NIGHT...ANY DIURNALLY DRIVEN SHOWERS SHOULD END
FAIRLY QUICKLY IN THE EVENING WITH THE LOSS OF DAYTIME HEATING AND
INCREASING RIDGING...RESULTING IN A RETURN TO DRY WEATHER FOR THE
BALANCE OF THE NIGHT. 850 MB TEMPS OF +6C TO +7C WOULD NORMALLY BE
SUPPORTIVE OF SOME LAKE RESPONSE SOUTHEAST OF THE LAKES GIVEN THE
PREVAILING NW FLOW ALOFT AND CURRENT LAKE TEMPS OF +22 TO +24C...AND
WILL HAVE LOW CHANCE POPS SOUTHEAST OF THE LAKES EARLY IN THE
NIGHT...THEN DIMINISHING TO SLIGHT CHANCE OR NO CHANCE AS THE
AIRMASS DRIES FURTHER. THE COOL AIRMASS WILL ALLOW FOR LOWS IN THE
UPPER 40S ACROSS THE NORMAL COOL SPOTS OF THE SOUTHERN TIER AND
NORTH COUNTRY...AND THE LOWER TO MID 50S ELSEWHERE.

TUESDAY STILL LOOKS TO BE A RATHER PLEASANT DAY AS THE UPPER TROUGH
LIFTS OUT TO THE NORTHEAST...AND SURFACE HIGH PRESSURE CRESTS ACROSS
NY AND PA. 850 TEMPS SHOULD RECOVER A NOTCH OR TWO FROM MONDAY...
ALLOWING FOR DAYTIME HIGHS IN THE LOWER-MID 70S AREAWIDE. TUESDAY
NIGHT WILL BE NOT AS COOL WITH A SOUTH TO SOUTHWESTERLY
WINDS...OVERNIGHT LOWS IN THE MID 50S WELL INLAND TO THE MID 60S
ALONG THE LAKESHORES.

WEDNESDAY WILL SEE A RETURN OF WARMER TEMPS BUT CONTINUED LOW
HUMIDITY. SKIES WILL BE MOSTLY SUNNY FOR MUCH OF THE DAY ALTHOUGH
THERE WILL BE AN INCREASE IN HIGH CLOUDINESS DURING THE MID
AFTERNOON...TRENDING TOWARD PARTIAL SUNSHINE BY THE END OF THE DAY
AS AN UPPER TROUGH APPROACHES THE REGION FROM THE WEST. HIGHS ON
WEDNESDAY WILL TOP OUT IN THE UPPER 70S TO THE MIDDLE 80S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
DURING WEDNESDAY NIGHT AND THURSDAY...AN UPPER TROUGH WILL DIG
SOUTHEAST ACROSS THE GREAT LAKES AND NORTHEAST. COUPLED WITH AN
ASSOCIATED COOL FRONTAL PASSAGE AT THE LOW LEVELS...THIS WILL RESULT
IN A MODEST POTENTIAL FOR SOME CONVECTION BOTH WEDNESDAY
NIGHT/THURSDAY...WHICH WILL BE COVERED WITH MID-RANGE CHANCE POPS.

FOLLOWING THE PASSAGE OF THIS SYSTEM...HIGH PRESSURE AND SOMEWHAT
DRIER/COOLER AIR WILL BUILD EAST ACROSS THE GREAT LAKES THURSDAY
NIGHT AND FRIDAY...THEN WILL DRIFT OFF THE NEW ENGLAND COAST
SATURDAY. THIS WILL BRING A RETURN TO FAIRLY PLEASANT CONDITIONS FOR
THE LAST COUPLE DAYS OF THE WEEK...WITH COMFORTABLE HUMIDITY LEVELS
AND 850 MB TEMPS OF +10C TO +14C SUPPORTING SEASONABLY WARM HIGH
TEMPS IN THE MID 70S TO LOWER 80S.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
GENERALLY MVFR CONDITIONS PREVAIL ACROSS THE REGION EARLY THIS
MORNING WITH SCATTERED SHOWERS. CURRENT ACTIVITY SHOULD EASE OFF
TO THE EAST LATER THIS MORNING AND BE FOLLOWED BY A FEW HOURS OF
DRY VFR CONDITIONS. STILL...THERE IS ONE LAST RISK OF
SHOWERS/ISOLD TSTMS WITH FRONTAL PASSAGE EARLY-MID AFTERNOON WITH
MVFR CONDITIONS AGAIN. SKIES WILL GRADUALLY CLEAR FROM WEST TO
EAST TONIGHT. CONDITIONS SHOULD SCATTER OUT LATE...ALTHOUGH SOME
VSBY RESTRICTIONS MAY RESULT. WITH THE UNCERTAINTY OF
TIMING...USED "VCSH" FOR THE PERIODS 12-15Z AND AGAIN 17-22Z AT
BUF AND AN HOUR LATER AT ROC. WINDS WILL HANG STUBBORNLY SW FOR
MUCH OF THE DAY...FINALLY VEERING MORE NORTHWEST BY EARLY EVENING.

OUTLOOK...
MONDAY...MAINLY VFR. A CHANCE OF SHOWERS.
TUESDAY AND WEDNESDAY...VFR.
THURSDAY...MAINLY VFR. CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
A COLD FRONT WILL CROSS THE EASTERN LAKES THIS MORNING AND MIDDAY.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL
PASSAGE. MARINERS WILL NEED TO PAY ATTENTION TO THE POTENTIAL FOR
SOME STORMS TO PRODUCE HIGHER WIND AND WAVE CONDITIONS. EXPECT WINDS
TO PICK UP BEHIND THE FRONT TONIGHT...POSSIBLY RESULTING IN SMALL
CRAFT ADVISORY CONDITIONS BY MONDAY MORNING...ESPECIALLY ON LAKE
ONTARIO AS BRISK WEST TO NORTHWEST WINDS SET IN.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SFM
NEAR TERM...TMA
SHORT TERM...WCH
LONG TERM...JJR
AVIATION...SFM
MARINE...SFM

In the hours before

Special weather statement, Aug 21, 11:27 AM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1127 AM EDT SUN AUG 21 2011

NYZ001-002-010>012-019>021-085-211730-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...JAMESTOWN...OLEAN...WELLSVILLE...
ORCHARD PARK...SPRINGVILLE
1127 AM EDT SUN AUG 21 2011

AT 1125 AM ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WAS ABOUT
TO ENTER WESTERN NEW YORK FROM THE WEST. BEHIND THIS AREA WAS YET
ANOTHER LINE OF MAINLY LIGHTER SHOWERS. MOST AREAS WILL SEE ABOUT
15 TO 30 MINUTES OF SHOWERS AND THUNDERSTORMS AS THE FIRST AREA
PASSES, WITH AREAS AROUND BUFFALO SEEING SOME BRIEF DOWNPOURS, THEN
A BRIEF RAIN FREE PERIOD, FOLLOWED BY ANOTHER ROUND OF SHOWERS
LASTING 30 MINUTES TO AN HOUR. ONCE THE FINAL BATCH OF SHOWERS
PASS, THE REMAINDER OF THE AFTERNOON SHOULD BE MAINLY RAIN FREE.
Special weather statement, Aug 21, 11:39 AM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1139 AM EDT SUN AUG 21 2011

NYZ002-010>012-085-211645-
ERIE NY-GENESEE NY-ORLEANS NY-WYOMING NY-
1139 AM EDT SUN AUG 21 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES WEST OF
  BLASDELL...AND MOVING EAST AT 40 MPH. THIS STORM WILL PRODUCE
  FREQUENT LIGHTNING...TORRENTIAL RAINS..GUSTY WINDS AND POSSIBLY
  SMALL HAIL.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  HAMBURG...
  LACKAWANNA AND BUFFALO...
  WEST SENECA...
  DEPEW AND CHEEKTOWAGA...
  LANCASTER...
  BATAVIA...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4271 7899 4273 7897 4274 7892 4278 7886
      4282 7888 4285 7887 4287 7891 4291 7891
      4316 7816 4291 7803 4267 7904 4270 7905

TMA
Special weather statement, Aug 21, 12:00 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1200 PM EDT SUN AUG 21 2011

NYZ001-002-010>012-019>021-085-211715-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...JAMESTOWN...OLEAN...WELLSVILLE...
ORCHARD PARK...SPRINGVILLE
1200 PM EDT SUN AUG 21 2011

AT NOON THUNDERSTORMS WITH TORRENTIAL DOWNPOURS EXTENDED FROM
CENTRAL NIAGARA COUNTY, SOUTH ACROSS WESTERN ERIE COUNTY, AND INTO
NORTHERN PORTIONS OF CHAUTAUQUA AND CATTARAUGUS COUNTIES.
SCATTERED LIGHTER SHOWERS WERE COMMON ACROSS THE REST OF THE
REGION. THE HEAVIEST ACTIVITY WILL CONTINUE ACROSS NIAGARA, ERIE,
CHAUTAUQUA AND CATTARAGUS COUNTIES THROUGH 1, THEN MOVE EAST INTO
ORLEANS, WYOMING, GENESEE AND ALLEGANY COUNTIES. BE ON THE ALERT
FOR PONDING ON AREA ROADS, ALONG WITH POOR DRAINAGE FLOODING AS
THESE STORMS PASS.

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:36 AM EDTSpecial Weather StatementBUFErie39 min
Aug 21, 5:08 AM EDTSpecial Weather StatementBUFGenesee, Monroe, Orleans67 min
Aug 21, 11:39 AM EDTSpecial Weather StatementBUFErie, Genesee66 min
Aug 21, 12:09 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Wyoming51 min
Aug 21, 12:27 PM EDTSpecial Weather StatementBUFCattaraugus, Chautauqua, Erie, Genesee, Monroe, Orleans and 1 more63 min
Aug 21, 1:03 PM EDTSpecial Weather StatementBUFChautauqua57 min
Aug 21, 1:42 PM EDTSpecial Weather StatementBUFLivingston, Wyoming63 min
Aug 21, 2:11 PM EDTSpecial Marine WarningBUF64 min
Aug 21, 2:15 PM EDTSpecial Marine WarningBUF79 min
Aug 21, 2:29 PM EDTSpecial Weather StatementBUFAllegany, Livingston61 min
Aug 21, 2:50 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne55 min
Aug 21, 3:13 PM EDTSpecial Marine WarningBUF62 min
Aug 21, 3:25 PM EDTTornado WarningBUFCayuga, Wayne35 min
Aug 21, 4:02 PM EDTSmall Craft AdvisoryBUF36 hr
Aug 21, 4:17 PM EDTSpecial Marine WarningBUF58 min
Aug 21, 4:35 PM EDTSpecial Marine WarningBUF55 min
Aug 21, 4:44 PM EDTSpecial Weather StatementBUFMonroe61 min
Aug 21, 5:23 PM EDTSpecial Marine WarningBUF52 min
Aug 21, 6:27 PM EDTSpecial Marine WarningBUF33 min
Aug 21, 6:28 PM EDTSpecial Weather StatementBUFErie, Genesee, Wyoming62 min
Aug 21, 6:34 PM EDTSpecial Weather StatementBUFOswego56 min
Aug 21, 6:48 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego57 min

Nearby

Special Marine Warnings in New York, 2011Every special marine warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.